Inhalant abuse: Is your child at risk?
Medically reviewed on January 13, 2018
What's so dangerous about a can of spray paint or deodorant? Plenty.
Huffing these and other common household products can provide a quick high. As harmless as it might seem to kids, the risks of huffing and other types of inhalant use are real — and potentially lethal.
What are inhalants?
More than 1,000 products are used as inhalants, many of them ordinary household goods. They include:
- Nail polish remover
- Household cleaners
- Cooking spray
- Typewriter correction fluid
- Rubber cement
- Paint thinner
- Butane lighter fluid
- Shoe polish
- Spray paint
What does it mean to huff an inhalant?
Huffing is sometimes used as a generic term for any type of inhalant abuse. Specifically, however, there are various ways to use inhalants, including:
- Huffing. To huff an inhalant, a rag is soaked in an inhalant and pressed to the mouth.
- Sniffing or snorting. Fumes are sniffed or snorted directly from an aerosol container or sprayed onto a heated surface and sniffed.
- Bagging. Fumes are sprayed or poured into a plastic or paper bag, which is placed over the mouth, nose or head. This method increases the risk of suffocating.
- Spraying. The aerosol is sprayed directly into the nose or mouth.
- Inhaling. Metal bulbs used as to propel whipped cream from a can (whippets) are pierced so that the nitrous oxide can escape into a balloon, from which it is inhaled.
Huffing causes a sense of euphoria that lasts about 15 to 45 minutes. The high can be prolonged by continued use. For many kids, inhalants provide a cheap and accessible alternative to alcohol or marijuana.
Most inhalant users report starting using before age 15. Inhalants are often the easiest options for children who use drugs, so they're often the first options.
What are the risks of using inhalants?
The initial euphoria of huffing might be followed by dizziness, headache, slurred speech, and loss of coordination, inhibition and control. Hallucinations and delusions are possible.
If an inhalant causes the heart to work too hard, a rapid, irregular heartbeat (dysrhythmia) could trigger lethal heart failure — even for first-time inhalers. Chronic inhalant use can cause serious liver and kidney damage. Permanent brain damage, hearing loss, certain types of cancer and coordination problems are possible as well.
Other devastating effects of inhalant use might include suffocation, seizures, loss of consciousness and death. In addition, people who use inhalants are at greater risk of depression, suicidal thoughts, conduct disorders and future drug use.
What are the warning signs of inhalant use?
Inhalant use can be easy to conceal. Look for these warning signs:
- Hidden rags, clothes, bags, gauze or empty containers of products that could be abused
- Chemical odors on breath or clothing
- Paint or other stains on face, hands or clothing
- Slurred or incoherent speech
- Appearing drunk or dazed
- Nausea or loss of appetite
- A rash around the mouth that extends to the middle of the face (glue-sniffers rash)
- Lack of coordination and attentiveness, irritability, depression
What's the best way to prevent inhalant abuse?
To prevent inhalant use, talk about it openly. Be aware of what your child is doing and stay involved in his or her life.
- Discuss the risks. Honest discussion can help prevent a tragedy. Talk about what products can be abused and slang terms for inhalants. State the facts. Emphasize that inhalants are deadly chemicals — not a harmless way to get high.
- Review school supplies. When possible, substitute water-based products for solvent-based products.
What if I find my child huffing?
If you find your child huffing, sniffing or bagging, stay calm. If your child is breathing, move him or her to a well-ventilated area until the effects of the episode wear off. If your child is unconscious or not breathing, seek emergency medical help.
If your child can't stop huffing, sniffing or bagging on his or her own, consider whether your child is experimenting, succumbing to peer pressure, or having social or academic problems. Seek professional help to discover and address why your child is using inhalants.
Talk to your child's doctor, a school counselor or a local drug rehabilitation facility. The support of a mental health professional can be valuable as well. With help, your child can end inhalant use and learn how to make healthy choices for a lifetime.